Chemotherapy-Induced Nausea and Vomiting

LISA SCHULMEISTER, MN, RN, ACNS-BC, OCN, FAAN
Tuesday, July 29, 2014
Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
A new two drug oral combination drug consisting of the investigational agent netupitant and palonosetron (Aloxi, Eisai), given with a dose of dexamethasone, is more effective than palonosetron plus dexamethasone in preventing chemotherapy-induced nausea and vomiting (CINV). Netupitant is a highly selective NK1 receptor antagonist and palonosetron is a 5-HT3 receptor antagonist. The new two drug regimen, abbreviated NEPA, is a fixed-dose drug combining netupitant and palonosetron. The randomized, double-blind Phase III trial was conducted at 177 sites in 15 countries. In one study arm, 725 patients were given a single oral dose of palonosetron (0.50 mg) plus dexamethasone (20 mg) on day 1 of chemotherapy. In the other group, 724 patients received netupitant (300 mg) and palonosetron (0.50 mg) plus dexamethasone (12 mg). The clinical trial evaluated efficacy in the acute (0- to 24-hour), delayed (25- to 120-hour) and overall (0- to 120-hour) time periods following chemotherapy.

Complete response (CR) was defined as no vomiting or retching, and no need for rescue medication. The NEPA cohort was superior to palonosetron alone during the delayed and overall periods (76.9% vs. 69.5% 25-120 hours post chemotherapy and 74.3% vs. 66.66 overall).A slight advantage to treatment with NEPA was also demonstrated in the acute period (88.4% vs. 85.0%).Incidence, type, frequency and intensity of study-related adverse events (AEs) were comparable in both treatment arms. Less than 2% of patients in both groups reported serious adverse events and common complaints were headache and constipation.


Reference
Aapro M, Rugo H, Rossi G. A randomized phase III study evaluating the efficacy and safety of NEPA, a fixed-dose combination of netupitant and palonosetron, for prevention of chemotherapy-induced nausea and vomiting following moderately emetogenic chemotherapy. Ann Oncol 2014; 25: 1328-1333.


Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
Lisa Schulmeister, MN, RN, ACNS-BC, FAAN
 
Blog Info
Lisa Schulmeister, MN, RN, ACNS-BC, FAAN is an oncology nursing consultant and editor-in-chief of Oncology Nursing News.
Author Bio
Lisa Schulmeister, MN, RN, ACNS-BC, FAAN, is the Editor-in-Chief for OncLive Nursing. She is an oncology nursing consultant and adjunct assistant professor of nursing at Louisiana State Health Sciences Center in New Orleans, LA. She provides continuing nursing education to nurses across the Unites States, is active in several professional nursing organizations, and is intrigued by the many ways nurses use technology to communicate.
 
 
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Blogs
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2017
Intellisphere, LLC. All Rights Reserved.